Warning: Ritonavir and Ecstasy

Pass the Word!

Taking Ecstasy while you are on Ritonavir (a protease inhibitor made by Abbott, also called Norvir) can be dangerous, because of how the two drugs Interact. For some people, this interaction might be fatal.

  • One reason: Ritonavir increases how much Ecstasy is In your blood, by about three times. It's as though you took three times more Ecstasy than you actually did.

  • Second reason: Some Caucasians have a genetic ability to super-absorb Ecstasy, ten times more than everyone else. If you've inherited this way of absorbing Ecstasy, it's possible that you're taking ten times more than you think you are. Abbott reports that 10% of Caucasians have Inherited this super-absorption ability.

SO - If you are on Ritonavir, and your body absorbs extra Ecstasy, taking even a small amount of Ecstasy can mushroom Into a huge amount and be dangerous.

There is a documented report of a person with AIDS who took 2-1/2 tablets of Ecstasy, and died. His blood levels looked like he had taken 22 tablets. He was taking Ritonavir, and apparently had the genetic ability to superabsorb Ecstasy. Abbott has decided not to let people know about this drug interaction, because they don't want to be associated with Ecstasy, so please let everyone know -- get the word out!